Georgia, 2004

Hail in Georgia, August 17, 2004

August 17, 2004 · NWS JAX · 1 event in 1 county or zone

Penny size hail reported near Laurel Island.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Penny size hail reported near Laurel Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 17, 1:20 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 17, 1:20 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
220 PM EDT TUE AUG 17 2004

...TYPICAL AUGUST WEATHER TO CONTINUE THIS WEEK...

.SHORT TERM...TONIGHT THROUGH THURSDAY...BERMUDA SURFACE HI PRES
RIDGE AXIS TO REMAIN ALIGNED ACROSS FORECAST AREA...WHILE 500H RIDGE
IS ALIGNED JUST SOUTH OF THE REGION AND WILL ALLOW WEAK WESTERLIES
TO PUSH AFTERNOON SEA BREEZE CONVECTION BACK TOWARD THE COAST. 12Z
MODEL SUITE DOES ALLOW FOR SOME SLIGHTLY DRIER AIR TO PUSH INTO THE
FORECAST AREA WED/THU...BUT MODELS KEEP MOST OF IT ACRS SE GA...SO
WHILE CLIMO POPS CLOSE TO 40-50% ACRS NE FL WILL CONTINUE...AREAS N
OF I-10 WILL DROP DOWN INTO THE 20-30% RANGE. TEMPS WILL CLIMB A
LITTLE EACH DAY WITH THU AFTN SEEING A RETURN TO SOME MID 90S ACRS
INLD SE GA.

.LONG TERM...FRIDAY THROUGH TUESDAY...NO MAJOR CHANGES EXPECTED.
12Z GFS IS TRYING TO BRING A SLUG OF MOISTURE/DECAYING FRONT INTO THE
FORECAST AREA FOR FRI/SAT TIME FRAME...ALTHOUGH 12Z ETA HOLDS THE
500H RIDGE A LITTLE LONGER AND KEEP THE MOISTURE A LITTLE FURTHER
WEST. WILL WAIT TILL MODELS GET A BETTER HANDLE ON THIS BEFORE
CRANKING UP ANY LIKELY POPS...OTHERWISE EXPECT CLIMO 40-50% POPS
THROUGH THE PERIOD.

&&

.MARINE...NO HEADLINES. WINDS 10 KNOTS OR LESS...AND SEAS 3 FEET OR
LESS THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG 69 91 70 94 / 20 30 20 30
SSI 74 87 74 89 / 30 30 10 30
JAX 71 89 71 91 / 30 40 20 30
SGJ 73 86 74 87 / 30 40 20 30
GNV 70 89 70 92 / 30 50 20 40
OCF 71 90 71 92 / 30 50 20 50
&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
&&

HESS/TRABERT
Hazardous weather outlook, Aug 17, 10:00 AM EST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1100 AM EDT TUE AUG 17 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-181000-
ALACHUA FL-APPLING GA-ATKINSON GA-BACON GA-BAKER FL-BRADFORD FL-
BRANTLEY GA-CHARLTON GA-CLAY FL-CLINCH GA-COASTAL CAMDEN GA-
COASTAL GLYNN GA-COFFEE GA-COLUMBIA FL-DUVAL FL-ECHOLS GA-FLAGLER FL-
GILCHRIST FL-HAMILTON FL-INLAND CAMDEN GA-INLAND GLYNN GA-
JEFF DAVIS GA-MARION FL-NASSAU FL-PIERCE GA-PUTNAM FL-ST. JOHNS FL-
SUWANNEE FL-UNION FL-WARE GA-WAYNE GA-
1100 AM EDT TUE AUG 17 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING
THE AFTERNOON AND EVENING HOURS...MAINLY ALONG THE ATLANTIC AND GULF
COAST SEABREEZES. WIND GUSTS UP TO 40 MPH ARE POSSIBLE IN THE
STRONGER STORMS...ALONG WITH DEADLY LIGHTNING AND LOCALLY HEAVY
RAINFALL. STORMS WILL MOVE SLOWLY INLAND WITH THE SEABREEZES...
ALTHOUGH STRONGER STORMS WILL MOVE BACK TO THE EAST AT 10 MPH DURING
THE LATE AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CARROLL/HESS

In the hours before

Special weather statement, Aug 17, 2:22 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
322 PM EDT TUE AUG 17 2004

GAZ151-171945-
PIERCE GA-
322 PM EDT TUE AUG 17 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN PIERCE
COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 345 PM
EDT...

AT 322 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER PIERCE COUNTY...OR ABOUT 5 MILES
NORTH OF PATTERSON...MOVING EAST AT 5 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND THROUGH 345 PM EDT. HAIL UP TO ONE HALF
INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Local storm report, Aug 17, 2:48 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
348 PM EDT TUE AUG 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     ST. MARYS               30.71N 81.54W
08/17/2004                   CAMDEN             GA   FIRE DEPT/RESCUE

            NUMEROUS POWER LINES DOWN. WIDESPREAD POWER OUTAGES.

&&

ENYEDI
Special weather statement, Aug 17, 2:51 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
351 PM EDT TUE AUG 17 2004

GAZ135-136-151-172045-
APPLING GA-PIERCE GA-WAYNE GA-
351 PM EDT TUE AUG 17 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN
PIERCE...WAYNE AND EXTREME SOUTHERN APPLING COUNTIES FOR STRONG
THUNDERSTORM WINDS AND HAIL VALID UNTIL 445 PM EDT...

AT 351 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHWEST OF BRISTOL...OR ABOUT
9 MILES NORTHWEST OF PATTERSON...MOVING SLOWLY EAST AT 5 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND BRISTOL...SCREVEN
AND BROADHURST THROUGH 445 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZAPPE
Special weather statement, Aug 17, 3:03 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
403 PM EDT TUE AUG 17 2004

GAZ153-172045-
INLAND GLYNN GA-
403 PM EDT TUE AUG 17 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WESTERN GLYNN COUNTY FOR
STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 445 PM EDT...

AT 403 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHWEST OF EVERETT...OR ABOUT
13 MILES NORTHWEST OF DOCK JUNCTION...MOVING SLOWLY EAST NEAR 5 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND THALMANN AND
EVERETT THROUGH 445 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZAPPE
Special weather statement, Aug 17, 3:12 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
412 PM EDT TUE AUG 17 2004

GAZ136-153-172115-
INLAND GLYNN GA-WAYNE GA-
412 PM EDT TUE AUG 17 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN WAYNE AND
GLYNN COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL
515 PM EDT...

AT 412 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES WEST OF EVERETT...OR ABOUT 12
MILES SOUTH OF GARDI...MOVING NORTHEAST AT 5 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND THALMANN AND EVERETT
THROUGH 515 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Special weather statement, Aug 17, 3:27 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
427 PM EDT TUE AUG 17 2004

GAZ152-172115-
BRANTLEY GA-
427 PM EDT TUE AUG 17 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHEAST BRANTLEY
COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 515 PM EDT...

AT 427 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM CENTERED OVER BROWNTOWN...WITH LITTLE MOVEMENT. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS ALONG STATE ROAD 32 THROUGH
515 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE
PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZAPPE

The radar

The Jacksonville radar (KJAX), 44 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Camden

When
August 17, 3:30 PM EST
Where
Camden County, Harriets Bluff
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.867, -81.583

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413088.